Last Friday, the US Food and Drug Administration released a warning for breastfeeding moms and their healthcare providers. A rare genetic tendency to metabolize codeine more rapidly than usual may put infants at risk. One infant death has been reported.
That mom was reportedly taking a relatively low dose of codeine when her 13 day old baby died of a morphine overdose. The mother was not taking morphine. She was taking codeine. It is normal for the body to change some of the codeine into morphine, but this should happen relatively slowly so that there is little risk to nursing infants.
Nursing moms need to pay attention to their babies whenever they are taking any medication or herbal supplement. A change in behavior, especially excessive sleepiness, lethargy, poor muscle tone, or difficulty getting baby to feed can indicate that the baby is getting an unhealthy amount of whatever you are taking. The same is true if the baby becomes very fussy, vomits, or has very tight muscle tone, color change, or increase in respiratory rate. Complicating matters, any of these can also indicate illness in a newborn.
Bottom line, if you are taking a medication, make sure it's approved for use with nursing babies (codeine is, in moderation). If your baby's behavior changes markedly - even if the medication is approved - check with the baby's doctor.
It is always possible to reach someone outside of office hours. If your baby's pediatrician hasn't given you other instructions, call the office phone number and leave a message with the answering service or follow the instructions on the office voicemail about reaching the pediatrician. If for some reason you cannot reach the pediatrician and/or you believe it is an emergency, the ER is open all the time.
Avoiding the problem? Take the codeine if you need it, but if over the counter pain medications like Tylenol or ibuprofen will do, that might be a better choice. Read labels. Some cough medications can contribute to the increasing morphine levels. If you're getting really sleepy after taking codeine, watch the baby extra-carefully.
Don't mix prescription pain medications unless your doctor tells you to. Many contain codeine and you could get a double dose. If you aren't sure what's in the medication, ask your doctor or pharmacist.
Your best source for information about medications and breastfeeding should be your doctor, the pediatrician, a lactation consultant, or a pharmacist, but here is a link with more information on breastfeeding and medications:
Dr. Thomas Hale - wrote the bible on the subject, called Medications and Mother's Milk. Make sure you're looking at the latest edition (12th). It's updated regularly and you shouldn't use a copy more than a year or 2 old. The differences can be huge. Absolutely do not waste your money buying an older edition.
TC has shared an excellent web resource it's called Kellymom.com: Breastfeeding and Parenting a site run by Kelly Bonyata, BS, IBCLC. She sources her information and tells you how current the information is.
The dates on many of the other links I found were nearly 10 years old. NOT ACCEPTABLE, in my opinion. The science on this changes. Yes, some medications are quite well studied, but you may drop a perfectly safe medication or "pump and dump" unnecessarily - or even put your baby at risk - if you don't have the most current information. Feel free to share any good CURRENT information in the comments.